Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 190, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Nov 23, 2004, 7:21 PM CST for Lamar County, Alabama. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 23, 2004, 7:21 PM CST (01:21 UTC)
- Expired
- Nov 23, 2004, 8:15 PM CST
- In force
- 54 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 18 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 748 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 342 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 240121 SVRBMX ALC075-240215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 721 PM CST TUE NOV 23 2004 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAMAR COUNTY IN WEST CENTRAL ALABAMA * UNTIL 815 PM CST * AT 716 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 17 MILES SOUTHWEST OF SULLIGENT...OR ABOUT 10 MILES EAST OF COLUMBUS AFB...AND MOVING NORTHEAST AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VERNON...MOLLOY...DETROIT AND BEAVERTON. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3405 8820 3361 8827 3367 8808 3404 8794 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 23, 2:27 PM CST, 4 hours 54 minutes earlier.
Area forecast discussion, Nov 23, 2:27 PM CST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 227 PM CST TUE NOV 23 2004 ...HEAVY RAIN AND SEVERE WEATHER EXPECTED TONIGHT AND INTO WEDNESDAY... .SYNOPSIS...HEAVY RAINFALL AND SEVERE WEATHER EXPECTED TONIGHT. COLD TEMPERATURES EXPECTED FRIDAY MORNING. ANOTHER STORM SYSTEM MONDAY NIGHT. && .SHORT TERM...(TONIGHT THROUGH FRIDAY) AT 20Z THE WARM BOUNDARY HAS MOVED NORTH OF BHM. TEMPERATURES ACROSS NORTH AND CENTRAL ALABAMA RANGED FROM 65 AT MSL AND HSV TO 73 AT BHM AND 82 AT MGM. THIS WARM BOUNDARY WILL CONTINUE TO MOVE NORTH TONIGHT. THE MAIN SURFACE LOW AND COLD FRONT IS BACK IN TEXAS AND WILL MOVE EAST. A SQUALL LINE WILL DEVELOP OUT AHEAD OF THE FRONT AND WILL REACH THE WESTERN PART OF THE CWA AROUND MIDNIGHT. THIS SQUALL LINE SHOULD REACH I65 BY 4 AM AND EXIT EAST BY 10 AM TO NOON. THE WARNING AREA WILL BE IN THE WARM UNSTABLE AIR SO STRAIGHT LINE WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE WITH THE SQUALL LINE AND OUT AHEAD OF IT. THE COLD FRONT WILL MOVE THROUGH THE STATE ON WEDNESDAY. IN ADDITION TO SEVERE WEATHER...THE FLOOD WATCH FOR FLASH FLOODING WILL CONTINUE AND BE EXTENDED FOR THE ENTIRE COUNTY WARNING AREA EXCEPT FOR THE EXTREME SOUTHEAST PART FROM LAFAYETTE TO SELMA AND EASTWARD. NORTH OF I20 HAS SEEN 1 TO 3 INCHES OF RAIN SINCE YESTERDAY WITH ISOLATED LOCATIONS UP TO 5 INCHES. ANOTHER 1 TO 3 INCHES WITH HIGHER AMOUNTS ARE STILL EXPECTED. FLASH FLOODING IS EXPECTED IN ADDITION TO SEVERE WEATHER. WITH ALL THE RAIN THAT HAS FALLEN AND THE MORE THAT IS EXPECTED...RIVER FLOODING WILL ALSO BE CONCERNED ALONG THE TOMBIGBEE...BLACK WARRIOR...AND CAHABA RIVERS. ONCE THE COLD FRONT MOVES THROUGH THE STATE ON WEDNESDAY AND THE CLOUDS CLEAR OUT ON THURSDAY...COLDER TEMPERATURES ARE EXPECTED BY FRIDAY MORNING. NEAR FREEZING TEMPS IN THE BIRMINGHAM AREAS WITH LOWER TO MIDDLE 30S AROUND MONTGOMERY. RIDGE TOPS AND LOW LYING VALLEY COULD SEE UPPER 20S TO LOWER 30S. && .LONG TERM...(SATURDAY THROUGH TUESDAY) THE NEXT STORM SYSTEM WILL OCCUR ON SATURDAY WITH HIGH PRESSURE ON ITS HEELS BY SUNDAY. DRIED THE FORECAST OUT A BIT FOR SUNDAY AND SUNDAY WITH ONLY ISOLATED BEFORE THE NEXT SYSTEM ON MONDAY NIGHT. TIMING IS STILL VERY UNCERTAIN THIS FAR OUT SO CHANGES CAN BE EXPECTED. && THANKS TO THE SURROUNDING OFFICES FOR GREAT COORDINATION. .PRELIMINARY POINT TEMPS/POPS... GADSDEN 62 69 42 50 31 / 99 99 20 10 ANNISTON 63 69 43 52 33 / 99 99 20 10 BIRMINGHAM 63 68 42 51 32 / 99 99 20 10 TUSCALOOSA 64 68 42 52 31 / 99 70 20 10 CALERA 64 69 43 52 32 / 99 99 20 10 AUBURN 66 71 48 56 35 / 70 99 40 10 MONTGOMERY 67 72 50 57 34 / 90 99 30 10 TROY 66 72 50 58 33 / 70 99 40 10 && .BMX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FOR ALL BUT SOUTHEAST THROUGH 6PM WEDNESDAY. && 80
Hazardous weather outlook, Nov 23, 7:00 AM CST, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 700 AM CST TUE NOV 23 2004 ALZ011>015-017>050-241300- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 700 AM CST TUE NOV 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(TODAY AND TONIGHT) A STRONG COLD FRONT WILL MOVE INTO ALABAMA LATE TONIGHT AND MOVE EAST OF THE STATE BY WEDNESDAY AFTERNOON. THIS FRONT WILL BRING A THREAT OF SEVERE THUNDERSTORMS LATE TONIGHT INTO WEDNESDAY MORNING...ESPECIALLY TO AREAS SOUTH OF THE I20 CORRIDOR. AT THIS TIME...THE MOST LIKELY SCENARIO IS A SQUALL LINE...THAT IS LIKELY TO MOVE INTO ALABAMA FROM THE WEST AROUND MIDNIGHT... AND EXIT THE EASTERN SECTIONS OF THE STATE BY MID DAY WEDNESDAY. DAMAGING WINDS WOULD BE THE PRIMARY HAZARD WITH THE SQUALL LINE. HOWEVER...THE THREAT OF TORNADOES CANNOT BE RULED OUT. IN ADDITION TO THE THREAT OF SEVERE THUNDERSTORMS...HEAVY RAINFALL IS POSSIBLE TODAY AND TONIGHT...ESPECIALLY NORTH OF THE I20 CORRIDOR...AND A FLOOD WATCH REMAINS IN EFFECT FOR THAT AREA. MINOR RIVER FLOODING IS ALSO OCCURRING ON THE UPPER CAHABA RIVER ABOVE CENTREVILLE TODAY. ADDITIONALLY...SOME PATCHY DENSE FOG THIS MORNING...WILL RESTRICT VISIBILITIES AND MAKE DRIVING HAZARDOUS UNTIL THE FOG LIFTS. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY) STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE MORNING WEDNESDAY AS THE COLD FRONT MOVES THROUGH. OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE REQUIRED TONIGHT AND WEDNESDAY MORNING.
In the hours before
Special weather statement, Nov 23, 1:39 PM CST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 139 PM CST TUE NOV 23 2004 ALZ011>015-017>050-240100- AUTAUGA AL-BARBOUR AL-BIBB AL-BLOUNT AL-BULLOCK AL-CALHOUN AL- CHAMBERS AL-CHEROKEE AL-CHILTON AL-CLAY AL-CLEBURNE AL-COOSA AL- DALLAS AL-ELMORE AL-ETOWAH AL-FAYETTE AL-GREENE AL-HALE AL- JEFFERSON AL-LAMAR AL-LEE AL-LOWNDES AL-MACON AL-MARENGO AL- MARION AL-MONTGOMERY AL-PERRY AL-PICKENS AL-PIKE AL-RANDOLPH AL- RUSSELL AL-SHELBY AL-ST. CLAIR AL-SUMTER AL-TALLADEGA AL- TALLAPOOSA AL-TUSCALOOSA AL-WALKER AL-WINSTON AL- INCLUDING THE CITIES OF...ALABASTER...ALEXANDER CITY...ALICEVILLE... ANNISTON...ASHLAND...AUBURN...BESSEMER...BIRMINGHAM...BRENT... CENTRE...CHILDERSBURG...CLANTON...COLUMBIANA...CORDOVA...DADEVILLE... DEMOPOLIS...DOUBLE SPRINGS...EUFAULA...EUTAW...FAYETTE... FULTONDALE...GADSDEN...GARDENDALE...GREENSBORO...HALEYVILLE... HAMILTON...HAYNEVILLE...HEFLIN...HELENA...HOOVER...HUEYTOWN... JASPER...LAFAYETTE...LANETT...LINCOLN...LINDEN...LIVINGSTON... MARION...MINOR...MONTEVALLO...MONTGOMERY...MOODY...ONEONTA... OPELIKA...OXFORD...PELHAM...PELL CITY...PHENIX CITY...PIEDMONT... PRATTVILLE...RAINBOW CITY...ROANOKE...ROCKFORD...SELMA...SYLACAUGA... TALLADEGA...TROY...TRUSSVILLE...TUSCALOOSA...TUSKEGEE... UNION SPRINGS...WARRIOR...WEDOWEE...WEST END-COBB TOWN...WETUMPKA... WINFIELD AND YORK 139 PM CST TUE NOV 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT) A STRONG COLD FRONT WILL MOVE OUT OF THE DEEP SOUTH AND TOWARDS CENTRAL ALABAMA LATE TONIGHT. AS THE COLD FRONT AND UPPER LEVEL SYSTEM MOVE EASTWARD...A COMBINATION OF FACTORS WILL BRING A THREAT OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES TO CENTRAL ALABAMA. WELL OUT AHEAD OF THE COLD FRONT...INCREASING SHEAR PROFILES AND UPPER LEVEL FORCING...AND AN UNSTABLE AIR MASS...WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS...WITH ISOLATED SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. THIS FIRST WAVE OF THREATENING STORMS SHOULD MOVE INTO THE NORTHWESTERN COUNTIES OF THE FORECAST AREA AROUND MIDNIGHT. AHEAD OF THE COLD FRONT...A SQUALL LINE OF THUNDERSTORMS...WITH STRONG DAMAGING WINDS AND ISOLATED TORNADOES...WILL APPROACH THE ALABAMA MISSISSIPPI STATE LINE BEFORE DAYBREAK...BETWEEN 4 AND 6 AM. IN ADDITION TO THE THREAT FOR TORNADOES AND STRONG GUSTY WINDS...HEAVY RAIN IS POSSIBLE. WITH MANY LOCATIONS ALONG AND NORTH OF INTERSTATE 20 HAVING RECEIVED 2 TO 4 INCHES OF RAIN...ANY ADDITIONAL HEAVY RAIN WILL RESULT IN FLASH FLOODING. A FLOOD WATCH WILL BE REISSUED THIS AFTERNOON ALL BUT THE SOUTHEASTERN QUADRANT OF THE FORECAST AREA. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY) STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE IN PROGRESS WEDNESDAY MORNING AS THE SQUALL LINE TRACKS THROUGH CENTRAL ALABAMA...AND EXITS THE SOUTHEASTERN CORNER OF THE FORECAST AREA BY LATE AFTERNOON WEDNESDAY. OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION WILL LIKELY BE REQUIRED TONIGHT AND WEDNESDAY MORNING.
Special weather statement, Nov 23, 1:47 PM CST, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 147 PM CST TUE NOV 23 2004 ALZ026-232015- ST. CLAIR- 147 PM CST TUE NOV 23 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ST. CLAIR COUNTY UNTIL 215 PM CST... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 144 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER ODENVILLE...MOVING EAST AT 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ODENVILLE AND BRANCHVILLE THROUGH 215 PM CST.
Local storm report, Nov 23, 3:55 PM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
355 PM CST Tue Nov 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0138 PM TORNADO WEDOWEE 33.31N 85.48W
11/23/2004 RANDOLPH AL EMA
NUMEROUS TREES AND POWERLINES DOWN IN AND AROUND
WEDOWEE. REPORTS OF TOPS TWISTED OFF TREES. POSSIBLE
TORNADO.
&&Local storm report, Nov 23, 4:04 PM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
404 PM CST Tue Nov 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0257 PM TORNADO 5 N LAFAYETTE 32.92N 85.40W
11/23/2004 CHAMBERS AL SPOTTER
WALL CLOUD AND FUNNEL CLOUD SIGHTINGS 5 MILES NORTH OF
LAFAYETTE.
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 23, 8:13 PM CST | Severe Thunderstorm Warning | BMX | Marion | 62 min |
| Nov 23, 9:27 PM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 63 min |
| Nov 23, 9:48 PM CST | Tornado Warning | BMX | Lamar, Marion | 42 min |
| Nov 23, 10:16 PM CST | Severe Thunderstorm Warning | BMX | Winston | 59 min |
| Nov 24, 12:04 AM CST | Flash Flood Warning | BMX | Marion | 116 min |
| Nov 24, 12:43 AM CST | Flash Flood Warning | BMX | Lamar | 2 hr |
| Nov 24, 2:08 AM CST | Severe Thunderstorm Warning | BMX | Cherokee | 22 min |
| Nov 24, 3:08 AM CST | Flash Flood Warning | BMX | Lamar, Marion | 3 hr |
| Nov 24, 3:16 AM CST | Tornado Warning | BMX | Sumter | 44 min |
| Nov 24, 3:19 AM CST | Tornado Warning | BMX | Pickens | 56 min |
| Nov 24, 3:35 AM CST | Flash Flood Warning | BMX | Jefferson, Tuscaloosa | 3 hr |
| Nov 24, 3:40 AM CST | Tornado Warning | BMX | Greene | 35 min |
| Nov 24, 3:47 AM CST | Tornado Warning | BMX | Marengo | 58 min |
| Nov 24, 3:51 AM CST | Flash Flood Warning | BMX | Cherokee, Etowah | 3 hr |
| Nov 24, 4:31 AM CST | Tornado Warning | BMX | Dallas | 44 min |
| Nov 24, 5:03 AM CST | Flash Flood Warning | BMX | St. Clair | 3 hr |
| Nov 24, 5:14 AM CST | Tornado Warning | BMX | Dallas | 31 min |
| Nov 24, 5:23 AM CST | Tornado Warning | BMX | Marengo | 22 min |
| Nov 24, 5:37 AM CST | Tornado Warning | BMX | Autauga, Chilton, Dallas | 38 min |
| Nov 24, 6:06 AM CST | Tornado Warning | BMX | Lowndes | 24 min |
| Nov 24, 6:11 AM CST | Tornado Warning | BMX | Autauga | 49 min |
| Nov 24, 6:19 AM CST | Tornado Warning | BMX | Chilton, Coosa | 26 min |
| Nov 24, 6:20 AM CST | Flash Flood Warning | BMX | Shelby | 2 hr |
| Nov 24, 6:33 AM CST | Flash Flood Warning | BMX | Jefferson | 117 min |
| Nov 24, 6:41 AM CST | Tornado Warning | BMX | Elmore | 49 min |
| Nov 24, 6:42 AM CST | Flash Flood Warning | BMX | Cherokee, Etowah | 3 hr |
| Nov 24, 6:44 AM CST | Tornado Warning | BMX | Coosa | 31 min |
| Nov 24, 6:52 AM CST | Flash Flood Warning | BMX | Blount | 3 hr |
| Nov 24, 7:03 AM CST | Flash Flood Warning | BMX | Calhoun, Talladega | 3 hr |
| Nov 24, 7:04 AM CST | Tornado Warning | BMX | Calhoun, Talladega | 41 min |
| Nov 24, 7:05 AM CST | Tornado Warning | BMX | Clay | 25 min |
| Nov 24, 7:06 AM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 39 min |
| Nov 24, 7:30 AM CST | Severe Thunderstorm Warning | BMX | Macon, Tallapoosa | 30 min |
| Nov 24, 7:54 AM CST | Severe Thunderstorm Warning | BMX | Lee | 51 min |
| Nov 24, 8:10 AM CST | Tornado Warning | BMX | Chambers, Lee | 35 min |
| Nov 24, 8:12 AM CST | Flash Flood Warning | BMX | Blount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 4 more | 4 hr |
| Nov 24, 11:55 AM CST | Flash Flood Warning | BMX | Blount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 4 more | 4 hr |
| Nov 24, 3:59 PM CST | Flash Flood Warning | BMX | Calhoun, Etowah, St. Clair | 4 hr |
| Nov 24, 4:17 PM CST | Flash Flood Warning | BMX | St. Clair | 4 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.